Case Report

A case of a drug reaction to sulfasalazine in a patient infected with HIV

Leanne Swart, Elise Schapkaitz, Anima Baiden
Southern African Journal of HIV Medicine | Vol 19, No 1 | a829 | DOI: https://doi.org/10.4102/sajhivmed.v%25vi%25i.829 | © 2018 Leanne Swart | This work is licensed under CC Attribution 4.0
Submitted: 03 January 2018 | Published: 03 December 2018

About the author(s)

Leanne Swart, Department of Molecular Medicine and Heamatology, National Health Laboratory Service, University of the Witwatersrand, South Africa
Elise Schapkaitz, Department of Haematology, National Health Laboratory Service, University of the Witwatersrand, South Africa
Anima Baiden, Department of Molecular Medicine and Heamatology, National Health Laboratory Service, University of the Witwatersrand, South Africa


Share this article

Bookmark and Share

Abstract

Introduction: The diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS) in human immunodeficiency virus (HIV) patients on multiple drugs with concomitant disorders presents a diagnostic challenge.

Patient presentation: We describe a case of a drug reaction to sulfasalazine in a 46 year old HIV-infected female with concurrent rheumatoid arthritis which presented atypically with a marked peripheral blood plasmacytosis mimicking a lymphoproliferative neoplasm.

Management and outcome: A diagnosis of DRESS was made in conjunction with the laboratory and clinical presenting findings. Sulfasalazine was immediately discontinued. The mucocutaneous rash and systemic symptoms (which included fever, lymphadenopathy and multi-organ dysfunction) resolved with supportive treatment. This included topical and systemic corticosteroids.

Conclusion: In conclusion, it is important to consider drug reactions when evaluating patients infected with HIV.


Keywords

drug reaction; sulfasalazine; DRESS syndrome; polyclonal plasmacytosis

Metrics

Total abstract views: 57
Total article views: 19


Crossref Citations

No related citations found.